Oklahoma, 2023

Drought in Oklahoma, September 1 to 30, 2023

September 1 to 30, 2023 · NWS TSA · 8 events in 8 counties and zones

Locally heavy rainfall fell across portions of eastern Oklahoma during September, but some of the region received very little rainfall in the month. Generally, much of the region received between three and six inches of rain, with some areas receiving from eight to more than ten inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Locally heavy rainfall fell across portions of eastern Oklahoma during September, but some of the region received very little rainfall in the month. Generally, much of the region received between three and six inches of rain, with some areas receiving from eight to more than ten inches. Areas of southeastern Oklahoma received as little as one and a half inches of rain, and areas of northeastern Oklahoma received as little as one inch of rain. As a result of the rainfall pattern this month, some areas of eastern Oklahoma received over 200 percent of normal average rainfall, while areas of southeastern and northeastern Oklahoma received less than 25 percent of normal average rainfall. As a result, the long-term drought conditions continued across portions of northeastern Oklahoma, namely areas to the north of I-44. Extreme (D3) drought conditions continued across portions of Osage and Washington Counties, while severe (D2) drought conditions continued across portions of Pawnee, Craig and Nowata Counties. Extreme (D3) drought conditions developed across portions of Pushmataha and Choctaw Counties during the month, and severe (D2) drought conditions developed into southern Pittsburg County. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1227 AM CDT Fri Sep 1 2023

...New AVIATION...

.UPDATE...
Issued at 938 PM CDT Thu Aug 31 2023

A few minor tweaks to hourly temp/dew-point grids this evening.
Otherwise, short term forecast on track with no other changes.
Update has been sent.

&&

.SHORT TERM...
(Through Tonight)
Issued at 127 PM CDT Thu Aug 31 2023

A fairly pleasant day is in progress across eastern Oklahoma and
northwest Arkansas, with high temperatures in most spots likely to
be at or just below normal and east to southeasterly winds - due
to the surface ridge to the east - leading to dew points in the
60s. The only ongoing concern is the continued localized fire
weather threat in far southeast Oklahoma caused by the very dry
conditions and resulting effects on area vegetation. A Fire Danger
Statement was issued for the rest of the afternoon, and it is
likely that additional statements will be required in the coming
days until appreciable rainfall lessens the immediate threat. A
quiet night is expected, with seasonably cool temperatures in most
spots.

&&

.LONG TERM...
(Friday through Thursday)
Issued at 127 PM CDT Thu Aug 31 2023

Upper level high pressure to the west will extend further eastward
over the next few days, leading to some uptick in afternoon
temperatures across the region. However, upper level low pressure,
currently situated over the Gulf Coast near the Texas/Louisiana
border will meander across parts of Texas through the weekend
before finally being picked up by an approaching upper level
trough as it swings into the Central and Northern Plains early
next week. The low itself will cross parts of Oklahoma and
Arkansas, leading to increased moisture and some daytime shower
and thunderstorm chances into early next week. Confidence is not
exactly high on what track the low will take so expect some
changes to the shower and thunderstorm forecast over the coming
days, with the highest chances focused along the track of the
system. The increase in moisture will also lead to an uptick in
expected heat index values, with at least some chance that heat
advisories will be required again toward the middle of next week.
A system toward the middle to latter part of next week may also
bring showers and thunderstorms to a greater part of the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1227 AM CDT Fri Sep 1 2023

Mostly clear to a few mid clouds and light east to southeasterly
winds are expected to continue across the CWA tonight. For
Friday...continued mostly clear to some mid clouds are forecast
along with southeasterly winds becoming mainly easterly during the
afternoon hours. VFR conditions are forecast to persist through
the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  92  66  94 /   0   0   0   0
FSM   64  92  71  94 /   0   0   0  10
MLC   61  94  68  95 /   0   0   0  10
BVO   57  92  61  94 /   0   0   0   0
FYV   55  90  66  91 /   0   0   0  10
BYV   56  89  66  89 /   0   0   0  10
MKO   60  91  66  92 /   0   0   0   0
MIO   59  91  64  92 /   0   0   0   0
F10   61  91  66  92 /   0   0   0   0
HHW   64  95  69  94 /   0   0   0  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...20
Hazardous weather outlook, Aug 31, 3:53 PM CST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
453 PM CDT Thu Aug 31 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
453 PM CDT Thu Aug 31 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY through SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential...High Wind Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential...
          Dangerous Heat Potential.
WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
The afternoon heat index across much of eastern Oklahoma and west
central Arkansas is expected to climb into the 100 to 105 range
early next week as temperatures rise back above average and the
humidity increases. Thunderstorm chances are expected to return at
this time as well for western Arkansas and far eastern Oklahoma,
as moisture increases from the southeast in association with a
weak disturbance.

Fire weather concerns are starting to increase across portions of
southeast Oklahoma where ongoing drought conditions persist. As
winds begin to strengthen into next week the fire weather threat
will increase further, potentially including grassland areas
northwest of Tulsa.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Pushmataha

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Osage

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
September 1, 12:00 AM CST to September 26, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Pawnee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Pittsburg

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135226, 1135227, 1135228, 1135229, 1135230, 1135231, 1135232, 1135234.